Washington, 2013

Winter Weather in Washington, December 12, 2013

December 12, 2013 · NWS OTX · 1 event in 1 county or zone

Light snow started to fall over the Washington Palouse during the late evening hours of December 12th. Light slushy accumulations along Highway 195 created slick driving conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Light snow started to fall over the Washington Palouse during the late evening hours of December 12th. Light slushy accumulations along Highway 195 created slick driving conditions. The combination of icy roads and excessive speeds led to a three vehicle accident and five injuries. Observation platforms near the accident only measured between a trace and one hundredth by the time of the collision and it is unclear if roads were already icy from antecedent moisture re-freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 12, 3:25 PM PST, 5 hours 55 minutes earlier.

Area forecast discussion, Dec 12, 3:25 PM PST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
325 PM PST Thu Dec 12 2013

.SYNOPSIS...
A storm system will bring a chance for light snow across the
majority of eastern Washington and north Idaho tonight and Friday.
A few inches of snow will be possible across portions of the
Idaho Panhandle. Another weak storm system will arrive on Saturday
with light snow accumulations mainly over the northeast Washington
mountains and Idaho Panhandle. Temperatures will continue to moderate
toward normal or slightly above normal for the next week.

&&

.DISCUSSION...
Tonight through Friday: A weak storm system will pass through the
Inland NW tonight and Friday. Light snow will impact the Cascade
Passes, Idaho Panhandle and portions of far Ern WA. The best
chance for a few inches of snow will be in the Blue Mtns and
Central Panhandle Mtns of Idaho mainly south of I-90 in addition
to the Cascade Crest. Other portions of Ern WA and Nrn will
generally be in the one inch or lower range. The system will also
bring a slight chance for a wintry mix of snow and sleet (perhaps
freezing rain) across the lower Columbia Basin. Precipitation in
this form would be brief but could bring the potential for a glaze
of ice. Per 12z guidance...the threat for freezing rain/sleet is
lower than previous model runs would have suggested and snow looks
to be a more dominate p-type. As the midlevel wave departs
Friday...moisture and weak ascent within the lower-levels of the
atmosphere will keep low clouds. flurries, and patchy freezing
drizzle in the forecast through much of Friday for portions of Ern
WA and Nrn ID.

Model initialization is plausible via satellite extrapolation.
This reveals the trof of low pressure crossing 130W as of 1PM.
The trof will cross into Western WA late this afternoon then
across Ern WA and Nrn ID overnight. The strongest dynamics with
this system will swing inland across Oregon/California and most
locations will receive less than a tenth of an inch of liquid from
this system over the 12 hour period from 00-12z Friday. The NAM
has backed off considerably from its wet runs yesterday but still
remains on the wet side of guidance and the GEM/ECMWF/GFS continue
to be preferred. Light snow will move into the Cascades late this
afternoon then spread into Ern WA and Nrn ID this evening and
overnight. There is decent chance that the Wenatchee
Area...Okanogan Valley...and portions of the Western Basin receive
little to no precipitation from this event. Trace amounts will
also be possible across the northern mountains. Consequently...the
relatively highest pcpn amts will center along an axis from the
Blue Mtns to the Central Panhandle Mtns. There is some uncertainty
along the outer rims of this axis whether snow amounts will be an
inch or just a trace (dusting) including Spokane-CDA, Sandpoint,
Ritzville, Lewiston, and Winchester.

A second concern will be potential for icing. The initial threat
for sleet and freezing rain with the frontal passage has decreased
somewhat with locations between the Gorge and Tri-Cities now most
favored. We have maintained a small chance for extreme southern
Adams, Grant, and sw Whitman Counties but soundings would support
sleet versus freezing rain with the best chance coming near the
end of the pcpn threat. What could turn out to be a bigger issue
will be low stratus Friday and Friday night. NAM/GFS generally
agree on low-level moisture lingering across a majority of far
Ern WA and Nrn ID Friday. The 285K isentropic surface which
captures this layer well also shows light upglide throughout the
day. Time-height plots reveal the weak omega and saturation to
take place within 0C to -10C which would support a combination of
ice and supercooled water droplets. With forecast temperatures
expected to remain below freezing for most locations...this could
result in light icing if freezing drizzle were to be dominate.
Typically, in these patterns...the pcpn is spotty and non-
uniform leading to lower confidence exactly where to place the
highest chances. /sb

Friday night through Sunday...In the wake of the wave passage
tonight and Friday an upper level ridge will re-assert over the
region. This ridge will be relatively weak and flat and subject to
being flattened by a few transient waves during the weekend.
Models are in good agreement in timing a weak to moderate strength
upper level wave transiting the forecast area during the day
Saturday. The NAM is a stronger outlier solution compared to the
GFS and ECMWF but timing is similar no matter which model is used.

Dynamic support aloft is weak to moderate...and moist isentropic
ascent on the mid level warm frontal component of this wave will
probably be adequate to generate some light accumulations over the
northeast mountains and Idaho Panhandle...but there is no surface
organization or frontal structure to lead to any confidence for a
significant snow event. The trailing cold front passage on or
about Saturday evening appears to shear out and run out of steam
as it passes through the Cascades.

The only potentially significant winter weather threat over the
next 2 days will be the potential for freezing drizzle in the
northern basin and northeast valleys Friday night and early
Saturday morning with model soundings hinting at a low level layer
of supercooled water during the morning hours.

By Sunday a semi-moist zonal regime takes over with the polar
storm track to the north over British Columbia. This is
traditionally a dry pattern (albeit with considerable mid and
high clouds streaming off the Cascades possible) fro the basin
zones...with a continuing chance of snow showers in the northeast
and Idaho Panhandle mountains.

The good news with this pattern and the associated mixing it will
produce will be the moderating temperatures with day time highs by
Saturday potentially recovering to slightly above normal...with a
better likelihood of high temperatures of 2 to 5 degrees above
normal in valley/basin locations by Sunday afternoon. /Fugazzi

Sunday night through Thursday...Flat ridge with cluttered zonal
flow fluxing through it marks this forecast interval through
Wednesday until longwave ridging amplifies with axis placement
down from the Gulf of Alaska which transitions the flow over
Washington to more of a northwest to southeast oriented one. Since
cold air is pretty much gone at this point at lower levels a
general snow-shadow remains in some shape or form encompassing a
great deal of the lowlands between the Cascade Crest and North
Idaho Mountains while those same general mountain locations hold
on to some minimal pop mention for snow through Tuesday.
Wednesday/Thursday disturbance orientation in which it comes down
in the northwest flow allows highest pops to remain near the Blue
Mountains, Lewiston/Clarkston, Camas Prairie areas. Forecast temps
show little trend through Tuesday but after the northwest flow
that kicks in allows for a cooling trend into Wednesday and
Thursday. /Pelatti

&&

.AVIATION...
00Z TAFS: A weak front will cross the aviation area tonight. The
resulting precipitation, mostly snow, will result in primarily
MVFR/IFR Ceilings rather than visibilities. Light freezing
drizzle in the wake of the front passage may be problematic
after 12Z Friday. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        21  32  26  35  28  37 /  50  20  20  50  10  10
Coeur dAlene  19  33  29  37  29  36 /  60  30  40  60  20  20
Pullman        25  33  27  37  30  40 /  80  50  20  20  10  10
Lewiston       29  36  31  37  32  44 /  70  30  30  10  10  10
Colville       17  30  26  35  27  37 /  40  10  30  60  20  20
Sandpoint      22  31  28  35  29  36 /  60  20  60  60  40  30
Kellogg        22  32  29  37  30  36 /  90  70  50  60  40  40
Moses Lake     22  32  23  34  26  42 /  20  10  10  10  10  10
Wenatchee      23  31  26  34  28  42 /  20  10  10  10  10   0
Omak           18  30  24  31  25  37 /  20  10  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Dec 12, 1:34 PM PST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
134 PM PST THU DEC 12 2013

IDZ001>004-026-027-WAZ031>033-036-132145-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
134 PM PST THU DEC 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW IS POSSIBLE TONIGHT OVER MUCH OF THE IDAHO PANHANDLE
AND THE EASTERN THIRD OF WASHINGTON. ONE TO THREE INCHES WILL BE
POSSIBLE IN THE BLUE MOUNTAINS AND CENTRAL PANHANDLE MOUNTAINS
OF IDAHO...WITH THE HEAVIEST ACCUMULATIONS SOUTH OF INTERSTATE 90.
SLICK DRIVING CONDITIONS WILL BE POSSIBLE FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FREEZING DRIZZLE WILL BE POSSIBLE FRIDAY AND FRIDAY
NIGHT BRINGING THE POTENTIAL FOR SLICK ROADWAYS AND SIDEWALKS.

WAZ037-038-041>044-132145-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
134 PM PST THU DEC 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ034-035-132145-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-
134 PM PST THU DEC 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW POTENTIALLY MIXED WITH SLEET OR FREEZING RAIN WILL BE
POSSIBLE ACROSS EXTREME SOUTHERN GRANT AND ADAMS COUNTIES TONIGHT.
SNOW AND ICE ACCUMULATIONS WILL BE EXTREMELY LIGHT HOWEVER SLICK
CONDITIONS WILL BE POSSIBLE DURING THE FRIDAY MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Washington Palouse

When
December 12, 9:20 PM PST to 9:25 PM PST
Where
Washington Palouse forecast zone
Injuries
0 direct, 5 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Light slush and excessive speed along Highway 195 led to a three vehicle accident twenty miles north of Colfax. Five people were injured but there were no fatalities.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482257.